Skip to main content
Log in

An efficient linear scheme to approximate nonlinear diffusion problems

  • Original Paper
  • Area 2
  • Published:
Japan Journal of Industrial and Applied Mathematics Aims and scope Submit manuscript

A Correction to this article was published on 16 January 2018

This article has been updated

Abstract

This paper deals with nonlinear diffusion problems including the Stefan problem, the porous medium equation and cross-diffusion systems. A linear discrete-time scheme was proposed by Berger, Brezis and Rogers [RAIRO Anal. Numér. 13 (1979) 297–312] for degenerate parabolic equations and was extended to cross-diffusion systems by Murakawa [Math. Mod. Numer. Anal. 45 (2011) 1141–1161]. There is a constant stability parameter \(\mu \) in the linear scheme. In this paper, we propose a linear discrete-time scheme replacing the constant \(\mu \) with given functions depending on time, space and species. After discretizing the scheme in space, we obtain an easy-to-implement numerical method for the nonlinear diffusion problems. Convergence rates of the proposed discrete-time scheme with respect to the time increment are analyzed theoretically. These rates are the same as in the case where \(\mu \) is constant. However, actual errors in numerical computation become significantly smaller if varying \(\mu \) is employed. Our scheme has many advantages even though it is very easy-to-implement, e.g., the ensuing linear algebraic systems are symmetric, it requires low computational cost, the accuracy is comparable to that of the well-studied nonlinear schemes, the computation is much faster than the nonlinear schemes to obtain the same level of accuracy.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Fig. 1
Fig. 2
Fig. 3
Fig. 4
Fig. 5
Fig. 6

Similar content being viewed by others

Change history

  • 16 January 2018

    The author would like to correct the figures and citations in the publication of the original article.

References

  1. Andreianov, B., Bendahmane, M., Ruiz-Baier, R.: Analysis of a finite volume method for a cross-diffusion model in population dynamics. Math. Models Methods Appl. Sci. 21, 307–344 (2011)

    Article  MathSciNet  MATH  Google Scholar 

  2. Barenblatt, G.I.: On some unsteady motion of a liquid or a gas in a porous medium. Prikl. Math. Meh. 16, 67–78 (1952)

    MathSciNet  Google Scholar 

  3. Barrett, J.W., Blowey, J.F.: Finite element approximation of a nonlinear cross-diffusion population model. Numer. Math. 98, 195–221 (2004)

    Article  MathSciNet  MATH  Google Scholar 

  4. Beckett, G., Mackenzie, J.A., Robertson, M.L.: A moving mesh finite element method for the solution of two-dimensional Stefan problems. J. Comput. Phys. 168, 500–518 (2001)

    Article  MathSciNet  MATH  Google Scholar 

  5. Berger, A.E., Brezis, H., J.C.W., Rogers: A numerical method for solving the problem \(u_t-\Delta f(u)=0\). R.A.I.R.O. Anal. Numér 13, 297–312 (1979)

    Article  Google Scholar 

  6. Chen, L., Jüngel, A.: Analysis of a multidimensional parabolic population model with strong cross-diffusion. SIAM J. Math. Anal. 36, 301–322 (2006)

    Article  MathSciNet  MATH  Google Scholar 

  7. Crank, J.: Free and Moving Boundary Problems. Clarendon Press, Oxford (1984)

    MATH  Google Scholar 

  8. Dreher, M.: Analysis of a population model with strong cross-diffusion in unbounded domains. Proc. R. Soc. Edinb. Sect. A 138, 769–786 (2008)

    Article  MathSciNet  MATH  Google Scholar 

  9. Elliott, C.M.: Error analysis of the enthalpy method for the Stefan problem. IMA J. Numer. Anal. 7, 61–71 (1987)

    Article  MathSciNet  MATH  Google Scholar 

  10. Furzeland, R.M.: A comparative study of numerical methods for moving boundary problems. J. Inst. Maths Appl. 26, 411–429 (1980)

    Article  MathSciNet  MATH  Google Scholar 

  11. Galiano, G., Garzón, M.L., Jüngel, A.: Semi-discretization in time and numerical convergence of solutions of a nonlinear cross-diffusion population model. Numer. Math. 93, 655–673 (2003)

    Article  MathSciNet  MATH  Google Scholar 

  12. Jäger, W., Kačur, J.: Solution of porous medium type systems by linear approximation schemes. Numer. Math. 60, 407–427 (1991)

    Article  MathSciNet  MATH  Google Scholar 

  13. Jerome, J.W., Rose, M.E.: Error estimates for the multidimensional two-phase Stefan problem. Math. Comput. 39(160), 377–414 (1982)

    Article  MathSciNet  MATH  Google Scholar 

  14. Mackenzie, J.A., Robertson, M.L.: The numerical solution of one-dimensional phase change problems using an adaptive moving mesh method. J. Comput. Phys. 161, 537–557 (2000)

    Article  MathSciNet  MATH  Google Scholar 

  15. Magenes, E., Nochetto, R.H., Verdi, C.: Energy error estimates for a linear scheme to approximate nonlinear parabolic problems. Math. Model. Numer. Anal. 21, 655–678 (1987)

    Article  MathSciNet  MATH  Google Scholar 

  16. Magenes, E., Verdi, C., Visintin, A.: Theoretical and numerical results on the two-phase Stefan problem. SIAM J. Numer. Anal. 26, 1425–1438 (1989)

    Article  MathSciNet  MATH  Google Scholar 

  17. Murakawa, H.: A linear scheme to approximate nonlinear cross-diffusion systems. Math. Model. Numer. Anal. 45, 1141–1161 (2011)

    Article  MathSciNet  MATH  Google Scholar 

  18. Murakawa, H.: Numerical solution of nonlinear cross-diffusion systems by a linear scheme. In: Kawashima, S., Ei, S., Kimura, M., Mizumachi, T. (eds.) Proceedings for the 4th MSJ-SI conference on nonlinear dynamics in partial differential equations, Adv. Stud. Pure Math., vol. 64, pp. 243–251. (2015)

  19. Murakawa, H.: Error estimates for discrete-time approximations of nonlinear cross-diffusion systems. SIAM J. Numer. Anal. 52(2), 955–974 (2014)

    Article  MathSciNet  MATH  Google Scholar 

  20. Murakawa, H.: A linear finite volume method for nonlinear cross-diffusion systems. Numer. Math. 136(1), 1–26 (2017)

    Article  MathSciNet  MATH  Google Scholar 

  21. Nochetto, R.H.: Error estimates for two-phase Stefan problems in several space variables, I: linear boundary conditions. Calcolo 22, 457–499 (1985)

    Article  MathSciNet  MATH  Google Scholar 

  22. Nochetto, R.H., Paolini, M., Verdi, C.: An adaptive finite element method for two-phase Stefan problems in two space dimensions. Part I: stability and error estimates. Math. Comput. 57(195), 73–108 (1991)

    MATH  Google Scholar 

  23. Nochetto, R.H., Paolini, M., Verdi, C.: A fully discrete adaptive nonlinear Chernoff formula. SIAM J. Numer. Anal. 30, 991–1014 (1993)

    Article  MathSciNet  MATH  Google Scholar 

  24. Nochetto, R.H., Verdi, C.: An efficient linear scheme to approximate parabolic free boundary problems: error estimates and implementation. Math. Comput. 51, 27–53 (1988)

    Article  MathSciNet  MATH  Google Scholar 

  25. Pop, I.S., Yong, W.A.: A numerical approach to degenerate parabolic equations. Numer. Math. 92, 357–381 (2002)

    Article  MathSciNet  MATH  Google Scholar 

  26. Shigesada, N., Kawasaki, K., Teramoto, E.: Spatial segregation of interacting species. J. Theor. Biol. 79, 83–99 (1979)

    Article  MathSciNet  Google Scholar 

  27. Verdi, C.: Optimal error estimates for an approximation of degenerate parabolic problems. Numer. Funct. Anal. Optim. 9, 657–670 (1987)

    Article  MathSciNet  MATH  Google Scholar 

  28. Verdi, C.: Numerical aspects of parabolic free boundary and hysteresis problems, Lecture Notes in Mathematics, vol. 1584, pp. 213–284. Springer, Berlin (1994)

    MATH  Google Scholar 

  29. Zamponi, N., Jüngel, A.: Analysis of degenerate cross-diffusion population models with volume filling. Ann. Inst. H. Poincaré Anal. Non Linéaire 34, 1–29 (2017)

    Article  MathSciNet  MATH  Google Scholar 

Download references

Acknowledgements

This work was supported by JSPS KAKENHI Grant nos. 26287025, 15H03635 and 17K05368, and JST CREST Grant No. JPMJCR14D3.

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Hideki Murakawa.

Additional information

The original version of this article was revised: The figures, captions and the text citations were revised.

A correction to this article is available online at https://doi.org/10.1007/s13160-017-0283-7.

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Murakawa, H. An efficient linear scheme to approximate nonlinear diffusion problems. Japan J. Indust. Appl. Math. 35, 71–101 (2018). https://doi.org/10.1007/s13160-017-0279-3

Download citation

  • Received:

  • Revised:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s13160-017-0279-3

Keywords

Mathematics Subject Classification

Navigation